Arkansas, 2023

Excessive Heat in Arkansas, August 1 to 4, 2023

August 1 to 4, 2023 · NWS TSA · 3 events in 3 counties and zones

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during early August. Unseasonably hot afternoon temperatures reaching 102 to 107 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across west central Arkansas on the 1st through the 4th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during early August. Unseasonably hot afternoon temperatures reaching 102 to 107 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across west central Arkansas on the 1st through the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 1, 9:16 AM CST, 44 minutes earlier.

Area forecast discussion, Aug 1, 9:16 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1016 AM CDT Tue Aug 1 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 1015 AM CDT Tue Aug 1 2023

Sfc dewpoints running 7-9 degrees across much of E OK than those
observed 24 hours ago. However, higher winds across the area will be
more conducive to mix those out some during the afternoon, so the current
downward dewpoint trend for the rest of today looks good. Afternoon high
temps look good, with forecast max temps a little warmer than yesterday given
the slight expansion of the upper ridge. Current heat headlines will be left
as they are with first period elements in line with going forecast.

No updated planned at this time.

&&

.LONG TERM...
(Tonight through Monday)
Issued at 225 AM CDT Tue Aug 1 2023

Near persistent pattern expected Wednesday into Thursday with
ridging aloft the dominate feature and temps are expected to
trend upward area wide. The same heat headline configuration will
be expanded into Wednesday and its likely a similar pattern will
be needed Thursday.

Ridge begins to weaken and shift westward on Friday with a slight
cool down possible but heat headlines may still be required. The
timing of the late week cold front is more in question and this is
not surprising as mid summer fronts often struggle to advance
southward without a good push from convection. As the flow aloft
strengthens on the periphery of the upper ridge it is likely that
one or more convective clusters will spread across the region and
this will ultimately push an effective front through the area. It
remains likely that cooler temps will arrive but timing may be
delayed a day or two from earlier expectations.

&&

.AVIATION...
(12Z TAFS)
Issued at 550 AM CDT Tue Aug 1 2023

VFR conditions will prevail today with mostly clear skies and
breezy southerly winds developing after sunrise. Winds will weaken
somewhat but remain elevated tonight into Wednesday as well. Wind
shear may develop for portions of northeast OK tonight,
particularly for KBVO. No rain is expected today.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  103  82 103  82 /   0   0   0   0
FSM  102  78 103  81 /   0   0   0   0
MLC  101  79 102  80 /   0   0   0   0
BVO  103  76 104  76 /   0   0   0   0
FYV   97  76  99  76 /  10   0   0   0
BYV   94  75  99  77 /  10  10   0   0
MKO  101  77 102  79 /   0   0   0   0
MIO   99  78 101  79 /  10  10   0   0
F10  101  79 102  79 /   0   0   0   0
HHW   99  77 100  79 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053-056>058-
     061>063-065>071-073>075.

     Heat Advisory from 11 AM to 9 PM CDT Wednesday for OKZ049-053-
     056>058-061>063-065>071-073>075.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ054-
     055-059-060-064-072-076.

     Excessive Heat Warning from 11 AM to 9 PM CDT Wednesday for
     OKZ054-055-059-060-064-072-076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Heat Advisory from 11 AM to 9 PM CDT Wednesday for ARZ001-002-
     010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

     Excessive Heat Warning from 11 AM to 9 PM CDT Wednesday for
     ARZ019-020-029.

&&

SHORT TERM...23
LONG TERM....07
AVIATION...06
Hazardous weather outlook, Aug 1, 3:57 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
457 AM CDT Tue Aug 1 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
457 AM CDT Tue Aug 1 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...All eastern Oklahoma and northwest Arkansas.
	ONSET...Late morning.

DISCUSSION...
Dangerous heat will continue area wide today with afternoon
temperatures of 100 to 105 degrees and heat index values
of 105 to 110 degrees. Remember heat safety guidelines
with any planned outdoor activities.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY and THURSDAY...Dangerous Heat Potential.
FRIDAY and SATURDAY...Thunderstorm and Dangerous Heat Potential.
SUNDAY and MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Dangerous heat levels will continue Wednesday and Thursday with
only slightly cooler temperatures forecast Friday and Saturday.
Thunderstorm chances will gradually increase through the weekend
and eventually temperatures will cool to nearer seasonal normals
by late in the weekend or early next week.

weather.gov/tulsa contains additional information.

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Crawford

When
August 1, 10:00 AM CST to August 4, 8:00 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Excessive Heat, Franklin

When
August 1, 10:00 AM CST to August 4, 8:00 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Excessive Heat, Sebastian

When
August 1, 10:00 AM CST to August 4, 8:00 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134977, 1134978, 1134979.